Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

July 28, 2018Bladen County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 28, 2018, 7:21 PM EDT for Bladen County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 7:21 PM EDT (23:21 UTC)
Expired
Jul 28, 2018, 8:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 78 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS82 KRAH 282321
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
721 PM EDT SAT JUL 28 2018
 
NCZ089-290015-
Sampson NC-
721 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAMPSON COUNTY
UNTIL 815 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 15 miles west of Wallace, moving east at 5 mph.

Wind gusts up to 40 mph, intermittent lightning strikes, and heavy 
rainfall will be possible with this storm. High rainfall rates will 
likely reduce visibility values, and may lead to localized flooding. 
Use caution if you are traveling in this area.

Locations impacted include...
Harrells and Ivanhoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
      3465 7832 3467 7832 3469 7835 3470 7837
      3473 7839 3475 7839 3476 7841 3479 7818
      3474 7820 3471 7813 3472 7811 3471 7811
      3468 7816 3455 7825
TIME...MOT...LOC 2319Z 276DEG 6KT 3470 7826 

$$

MORROW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:20 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 28, 3:20 PM EDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Raleigh NC
320 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A weak surface front will linger over the eastern half of the
Carolinas through Sunday. This boundary will provide a focus for the
development of mainly afternoon and evening thunderstorms through
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Saturday...

Latest meso analysis suggest the greatest low level convergence in a
zone from the Raleigh-Durham area northeastward up into the northern
Coastal Plain. This region in a pocket of abundant moisture with
support from a weak mid level trough and modest upper divergence.
Thus, though 23Z, expect the greatest concentration of convection to
occur over this region, with scattered convection probable elsewhere
east of highway 1. Closer to the Yadkin/Pee Dee River, the
atmosphere is not as unstable and the forcing is notably weaker
compared to locations farther east. Thus, plan to graduate PoPs from
slight/low end chance in the far west to high end likely or
categorical in the northeast. The cluster of showers and storms may
lead to localized flooding since the atmosphere is well saturated
(PW values east of highway 1 hovering around 1.8 inches).

Outflow from the convection in the Coastal Plain will likely
initiate additional scattered convection over portions of the
Sandhills and eastern Piedmont this evening. This batch of
convection should gradually dissipate after midnight. For the
remainder of the overnight, expect a shower or two under varying
degrees of cloudiness. Similar to this morning, areas of low clouds
will materialize close to daybreak. Overnight temperatures will vary
from the upper 60s NW to near 70-lower 70s elsewhere.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 320 PM Saturday...

The Bermuda high positioned to our east and a l/w trough over the
lower OH and TN Valleys to our west will maintain a plume of
abundant moisture over the Carolinas Sunday and Sunday night. A
persistent mid level shear axis immediately west of central NC will
maintain a sfc reflection in the form of a sfc trough over the
Piedmont. This set-up will lead to a decent chance for scattered-
numerous showers and storms. Similar to this afternoon, the clusters
will lead to localized flooding. Bulk shear values are projected to
be a little higher (25-30kts) which may lead to the convection to
organize into broken bands. If this materializes, the threat for
flooding will increase.

The mid level shear axis may become energized Sunday night as
another disturbance lifts nwd from the FL Atlantic coast. This
interaction may permit scattered convection to persist well into
Sunday night.  If so, will need to monitor for localized excessive
rainfall. This threat would be highest along any remnant outflow
boundaries from earlier convection.

Temperatures Sunday will be tempered a bit from abundant early
morning cloud coverage, and the onset of scattered convection by mid
afternoon. Highs Sunday 85-90. Lows Sunday night near 70-lower 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 220 PM Saturday...

Forecast in the longer range remains on track with a very warm and
wet pattern likely across central North Carolina Monday through
Saturday.

A trough will translate across the Mississippi Valley Tuesday and
Wednesday and into the Great Lakes/Ohio Valley Thursday before
weakening/lifting into New England.  Concurrently a strong sub-
tropical ridge will build across the western N. Atlantic. Confluent
deep layer flow between the two will direct a feed of both Atlantic
and Gulf moisture northward along the Appalachians and much of the
eastern U.S., with resultant above average probabilities of
convection and risk of excessive rainfall over central NC through at
least mid-week.  Latest model guidance suggests an increasing
influence of the western Atlantic ridge that may yield a slightly
drier regime by the end of the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 205 PM Saturday...

The greatest threat for adverse aviation conditions will be in the
vicinity of heavy showers and thunderstorms that will occur through
this evening, roughly along and east of highway 1. These clusters of
convection may affect flight operations in/out of KRDU, KFAY and
KRWI. In proximity of the convection, anticipate low end MVFR or IFR
ceilings and visibilities. At the sfc, convective wind gusts should
be less than 30 kts. Otherwise, VFR conditions should occur with the
highest probability in vicinity of the Triad terminals.

The bulk of the convection will dissipate within a couple hours of
sunset. Overnight, areas of low clouds and fog will develop,
resulting in low end MVFR/IFR parameters, mainly due to ceilings,
primarily in vicinity of KRWI, KFAY, and possibly KRDU. The low
ceilings should lift by 15Z Sunday.

The first part of the week will remain unsettled with greater than
normal probabilities for MVFR/IFR parameters due to ceilings and
scattered-numerous convection. A very moist air mass coupled with an
area of low pressure to our west will maintain the less than
favorable aviation conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RAH
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...MWS/Franklin
AVIATION...WSS
Hazardous weather outlook, Jul 28, 10:33 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1033 AM EDT Sat Jul 28 2018

NCZ021>023-038-039-073-074-083-084-290945-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
Richmond-
1033 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An unsettled and wetter than average pattern over the Appalachians
and eastern U.S. may result in episodes of heavy rainfall and
flooding in central NC Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-290945-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Scotland-Hoke-Cumberland-Sampson-
1033 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

A very moist and unstable air mass will provide an atmosphere ripe
for the development of scattered showers and thunderstorms this
afternoon through this evening. Thanks to relatively light steering
winds, the heavier showers and storms will produce locally excessive
rainfall. Rainfall amounts of up to two inches in less than an hour may
occur with the stronger storms. This will lead to flooding of
streets and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An unsettled and wetter than average pattern over the Appalachians
and eastern U.S. may result in episodes of heavy rainfall and
flooding in central NC Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 6:02 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
602 PM EDT SAT JUL 28 2018

NCZ026-041-282230-
Franklin NC-Wake NC-
602 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAKE AND SOUTH
CENTRAL FRANKLIN COUNTIES UNTIL 630 PM EDT...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 13 miles northeast of Raleigh, moving southeast at 5
mph.

Wind gusts up to 40 mph, intermittent lightning strikes, and heavy
downpours will be possible with this storm. High rainfall rates are
likely to reduce visibility values in spots, and may lead to
localized urban and poor drainage flooding. Use caution if commuting
in these areas.

Locations impacted include...
Rolesville and Pilot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3588 7825 3585 7831 3579 7846 3585 7851
      3588 7852 3592 7851 3600 7836
TIME...MOT...LOC 2202Z 328DEG 6KT 3593 7846

MORROW
Local storm report, Jul 28, 6:08 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       1 ESE GOLDSBORO         35.37N 77.96W
07/28/2018  E2.00 INCH       WAYNE              NC   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA SHOWS
            STANDING WATER ROUGHLY ONE FOOT DEEP NEAR
            THE BERKELEY BLVD GATE LEADING TOWARD
            SEYMOUR JOHNSON AFB. PRECIPITATION FELL IN
            ROUGHLY ONE HOUR AND ESTIMATED VIA RADAR.

&&

MORROW
Local storm report, Jul 28, 6:51 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       6 NE GOLDSBORO          35.42N 77.89W
07/28/2018  M2.28 INCH       WAYNE              NC   PUBLIC

            RECEIVED HEAVY RAIN REPORT FROM A PERSONAL
            WEATHER STATION. SITE RECEIVED 2.28 INCHES
            IN 2 HOURS.

&&

TDH
Special weather statement, Jul 28, 6:56 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
656 PM EDT SAT JUL 28 2018

NCZ041-042-077-290000-
Johnston NC-Harnett NC-Wake NC-
656 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...SOUTH
CENTRAL WAKE AND WEST CENTRAL JOHNSTON COUNTIES UNTIL 800 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fuquay-Varina, or 11 miles north of Lillington, moving east at 5 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Garner, Fuquay-Varina, Angier, Coats Crossroads and Lake Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3546 7885 3559 7885 3575 7858 3541 7850
TIME...MOT...LOC 2255Z 257DEG 5KT 3555 7876

23
Local storm report, Jul 28, 7:20 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
720 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     WENDELL                 35.79N 78.37W
07/28/2018                   WAKE               NC   LAW ENFORCEMENT

            RECEIVED REPORT FROM LAW ENFORCEMENT OF TREE
            DOWN ALONG WENDELL BLVD AND N OAKWOOD AVE IN
            WENDELL.

&&

TDH
Special weather statement, Jul 28, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
721 PM EDT SAT JUL 28 2018

NCZ089-290015-
Sampson NC-
721 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAMPSON COUNTY
UNTIL 815 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 15 miles west of Wallace, moving east at 5 mph.

Wind gusts up to 40 mph, intermittent lightning strikes, and heavy
rainfall will be possible with this storm. High rainfall rates will
likely reduce visibility values, and may lead to localized flooding.
Use caution if you are traveling in this area.

Locations impacted include...
Harrells and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
      3465 7832 3467 7832 3469 7835 3470 7837
      3473 7839 3475 7839 3476 7841 3479 7818
      3474 7820 3471 7813 3472 7811 3471 7811
      3468 7816 3455 7825
TIME...MOT...LOC 2319Z 276DEG 6KT 3470 7826

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:04 PM EDTSpecial Weather StatementRAHAnson41 min
Jul 27, 9:15 PM EDTSpecial Weather StatementRAHChatham45 min
Jul 27, 9:19 PM EDTAreal Flood AdvisoryRAHVance, Warren116 min
Jul 27, 9:21 PM EDTAreal Flood AdvisoryRAHAnson114 min
Jul 27, 10:34 PM EDTAreal Flood AdvisoryRAHHalifax, Warren3 hr
Jul 27, 10:41 PM EDTFlash Flood WarningRAHHalifax, Warren3 hr
Jul 28, 2:03 AM EDTSpecial Weather StatementRAHWilson57 min
Jul 28, 3:36 AM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax2 hr
Jul 28, 2:05 PM EDTSpecial Weather StatementRAHWake25 min
Jul 28, 2:17 PM EDTSpecial Weather StatementRAHCumberland58 min
Jul 28, 2:50 PM EDTSpecial Weather StatementRAHEdgecombe25 min
Jul 28, 3:28 PM EDTSpecial Weather StatementRAHEdgecombe32 min
Jul 28, 4:20 PM EDTSpecial Weather StatementRAHSampson25 min
Jul 28, 4:34 PM EDTSpecial Weather StatementRAHWayne41 min
Jul 28, 4:38 PM EDTSpecial Weather StatementRAHScotland37 min
Jul 28, 4:45 PM EDTSpecial Weather StatementRAHHalifax30 min
Jul 28, 5:02 PM EDTSevere Thunderstorm WarningRAHWayne43 min
Jul 28, 5:18 PM EDTSpecial Weather StatementRAHWake27 min
Jul 28, 5:42 PM EDTAreal Flood AdvisoryRAHWayne2 hr
Jul 28, 5:53 PM EDTFlash Flood WarningRAHWayne114 min
Jul 28, 6:02 PM EDTSpecial Weather StatementRAHFranklin28 min
Jul 28, 6:17 PM EDTSevere Thunderstorm WarningRAHWake58 min
Jul 28, 6:49 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake46 min
Jul 28, 6:56 PM EDTSpecial Weather StatementRAHWake64 min
Jul 28, 7:15 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake45 min
Jul 28, 7:46 PM EDTSpecial Weather StatementRAHHarnett59 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.